Consult Doctors. FREE.
Real Doctors, Expert Answers
Connect with Facebook Connect with Google For Doctors
By creating an account, you are indicating that you have read and accepted the DoctorXDentist Terms of Use.
Consult Doctors. FREE.
Real Doctors, Expert Answers
By creating an account, you are indicating that you have read and accepted the DoctorXDentist Terms of Use.
Registration Progress
Step 1: Indicate Topics of Interests
Step 2: Follow Relevant Doctors
Complete!
What are your interests?
Please select at least 3 interests.
NEXT
NEXT
Registration Progress
Step 1: Indicate Topics of doctors
Step 2: Follow Relevant Doctors
Complete!
Follow your favourite doctors
We found some doctors you may like. Click continue to follow them.
CONTINUE
CONTINUE
Consult Doctors. FREE.
Real Doctors, Expert Answers
Continue with Facebook Continue with Google

or

OOPS!

SOMETHING WENT WRONG.

PLEASE TRY AGAIN.

OOPS! SOMETHING

WENT WRONG.

PLEASE TRY AGAIN.

YOUR QUESTION HAS BEEN

SUCCESSFULLY SUBMITTED.

OUR DOCTORS WILL GET BACK TO YOU SHORTLY!

Disclaimer: Any answers provided are for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor immediately. Always seek the advice of your doctor before starting or changing treatment.

YOUR QUESTION

HAS BEEN

SUCCESSFULLY

SUBMITTED.

OUR DOCTORS WILL GET

BACK TO YOU SHORTLY!

Disclaimer: Any answers provided are for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor immediately. Always seek the advice of your doctor before starting or changing treatment.

YOUR QUESTION HAS BEEN

SUCCESSFULLY SUBMITTED.

YOUR QUESTION

HAS BEEN

SUCCESSFULLY

SUBMITTED.

YOUR ANSWER HAS BEEN

SUCCESSFULLY SUBMITTED.

YOUR ANSWER

HAS BEEN

SUCCESSFULLY

SUBMITTED.

YOUR QUOTE REQUEST HAS BEEN

SUCCESSFULLY SUBMITTED.

OUR DOCTORS WILL GET BACK TO YOU SHORTLY!

YOUR QUOTE REQUEST

HAS BEEN

SUCCESSFULLY

SUBMITTED.

OUR DOCTORS WILL GET

BACK TO YOU SHORTLY!

YOUR THREAD HAS BEEN

SUCCESSFULLY CREATED.

HEAD OVER TO FORUM PAGE NOW

TO JOIN THE DISCUSSION

YOUR THREAD

HAS BEEN

SUCCESSFULLY

CREATED.

HEAD OVER TO THE FORUM PAGE NOW

TO JOIN THE DISCUSSION!

YOUR REVIEW HAS BEEN

SUCCESSFULLY SUBMITTED.

THANK YOU.

YOUR REVIEW

HAS BEEN

SUCCESSFULLY

SUBMITTED.

THANK YOU.

OOPS!

THERE IS SOMETHING

WRONG WITH YOUR EMAIL.

PLEASE TRY AGAIN.

OOPS! THERE IS

SOMETHING WRONG

WITH YOUR EMAIL.

PLEASE TRY AGAIN.

YOUR EMAIL HAS BEEN

SUCCESSFULLY SUBSCRIBED.

THANK YOU.

YOUR EMAIL

HAS BEEN

SUCCESSFULLY

SUBSCRIBED.

THANK YOU.

YOUR CONSULTATION HAS BEEN

SUCCESSFULLY SUBMITTED.

OUR DOCTORS WILL

GET BACK TO YOU SHORTLY.

YOUR CONSULTATION

HAS BEEN

SUCCESSFULLY

SUBMITTED.

OUR DOCTORS

WILL GET

TO YOU

SHORTLY.

MESSAGES TO
Lexi Wong
VIP
from Singapore asked a question

Is it normal to get withdrawal symptoms after stopping antidepressant medication?

Request answers from expert doctors:

DxD
DxD

We will distribute this question to expert doctors, and notify you about new answers.





Psychiatry Mental Health Medication & Prescriptions

I am a 20 year old female. I have been on antidepressants for 2 months now. I stopped taking my antidepressants since 2 weeks ago as I ran out of medication. Since then, I have been getting migraines and feeling nauseous. Is it normal to get withdrawal symptoms after stopping antidepressant medications? Please advice, thank you!

DOCTOR’S ANSWER (2)

Dear Lexi

It is not uncommon to develop discontinuation symptoms following cessation of antidepressant treatment. The term 'discontinuation symptoms' is preferred in your scenario as you describe symptoms experienced on stopping prescribed drugs that are not drugs of dependence. Discontinuations symptoms include irritability, headache, nausea, vomiting, sweating, pins and needles sensation, unsteady of gait, dizziness exacerbated by movement,  insomnia, increased dreaming and flu-like symptoms.

The onset of symptoms is usually within 5 days of stopping antidepressant treatment. When taken continuously for 6 weeks or longer, antidepressants should not be stopped suddenly unless a serious side effect has developed.

Generally, antidepressant therapy should be discontinued over at least a 4-week period. This is not required with fluoxetine which has a long half life and is therefore likely to remain in the body over a long time. Discontinuation symptoms can occur after missed doses if the antidepressant prescribed has  a short half -life. (e.g, paroxetine, venlafaxine). 

In most cases, the symptoms are mild and will pass in a few days. If symptoms are severe, what I would do is to re-introduce the original antidepressant (or another with a longer half life from the same class) and taper gradually while monitoring for symptoms.

For persons suffering from a first episode of major depression, it is advisable to take the antidepressant for about 9 months or so. Do discuss with your doctor first before you stop the antidepressant. If the course of treatment is too short, there is a high chance that the depressive symptoms will come back.

Cheers! Take good care and work closely with a doctor whom you trust.

Dr Ng Beng Yeong

Consult Doctor
0 106 views 0 Doctors agree 26 Nov 2018
0 0

Hi Lexi, first of all, please go to see your psychiatrist if you've ran out of medications. Medications should always only be discontinued under the instructions of your doctor.

Another thing is - antidepressant treatments should usually be continued at the same dose for at least 4 months to 12 months for them to be the most effective. 

When coming off them, antidepressants dosages should be slowly reduced, or "tapered":

  • over 1 to 2 weeks if your treatment has lasted less than 2 months
  • over 6 to 8 weeks if your treatment has lasted 6 to 8 months

Tapering helps your brain and body adjust to the changes. This is because antidepressants work by altering the levels of neurotransmitters in your body, which eventually adapt to the current level of neurotransmitters. 

If the amount of neurotransmitters changes too much too fast — for example, because you've suddenly stopped taking your antidepressant, it's quite common to get "flu-like withdrawal symptoms", including nausea and headaches (like you've experienced due to abruptly stopping).

The onset of withdrawal symptoms is usually within 3 - 5 days of stopping the medicine, and will generally last for 2 - 6 weeks.

However, please don't mistake withdrawal symptoms with being "addicted" to a drug. Antidepressants are not "addictive" - you don't get cravings for them or need to keep increasing the dose to get the same effect.

As a final word, it's quite common for patients to want to stop taking anti-depressants for 2 reasons:

1. Afraid of "addiction" - doesn't happen, as explained above.

2. Adverse side effects of the anti-depressant. 

If your reason for stopping is because of the side effects, there are many alternative anti-depressant medications that can help you - please discuss this wtih your doctor.

Never hesitate to reach our if you feel in despair. Help is just a phone call away.

Consult Doctor
0 125 views 0 Doctors agree 23 Nov 2018
0 0
Not the answer you're looking for? Browse other answers tagged Psychiatry Mental Health Medication & Prescriptions or ask your own question now FOR FREE.

Get Doctor Quotes

Name of Treatment
Category
Budget
Full Name
Email
Contact Number
Other Information
Contact By Phone
Contact By WhatsApp